advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Ontario, Canada:

I've been together with a 29 year old, who has had type 1 diabetes since about age four, and while he has had low blood sugar reactions on and off during our relationship and usually normally I can get him to drink some pop or glucose gel, but twice within the last six months, he has fought my help and has become physical with me, this last time punching me repeatedly. He swears to having no recollection of these times afterwards.

Many people around me have conflicting opinions about it, some say it's because of the low blood sugar levels, others fear he's using it as a way to rationalize an abusive tendency. Have you heard of reactions of this sort, or am I in trouble? Also, do you know of any support groups for friends/family of people with diabetes in Canada?

Answer:

Unfortunately, this is not the first time I have heard of this behavior. It does happen. When blood sugars go low, the brain doesn't get enough energy and doesn't work right. For some reason, this violent tendency is a part of the disoriented response.

I would suggest you need to take the time to talk to your partner and explain the situation with him. He has to understand that in order for you not to live in fear, he has to take care of himself, working to prevent low sugars and obtain good glucose control.

I am not aware of a specific program for you. However, I would suggest you check with your local hospital and see where the closest diabetes education team is. They will have additional information about what support groups are available in your area. Good luck.

JTL

DTQ-20020121105124
Original posting 13 Feb 2002
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.